New York, 2016

Flash Flood in New York, February 16, 2016

February 16, 2016 · NWS BGM · 1 event in 1 county or zone

Milder than usual temperatures along with a moderate to heavy rainfall released the ice cover along several streams and creeks in the region. This caused several minor ice jams around the area, with one in particular causing significant flooding in a portion of Cayuga county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Milder than usual temperatures along with a moderate to heavy rainfall released the ice cover along several streams and creeks in the region. This caused several minor ice jams around the area, with one in particular causing significant flooding in a portion of Cayuga county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 16, 3:54 PM EST, 46 minutes earlier.

Area forecast discussion, Feb 16, 3:54 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EST TUE FEB 16 2016

.SYNOPSIS...
STRONG LOW PRESSURE IS CURRENTLY MOVING THROUGH THE REGION WITH
THE TREND BEING FOR RAIN TO CHANGE BACK TO SNOW THROUGH THE LATE
AFTERNOON INTO EARLY EVENING BEFORE PRECIPITATION ENDS. CONDITIONS
COOL DOWN AGAIN WITH LIGHT SNOW POSSIBLE WEDNESDAY. ANOTHER
CLIPPER ARRIVES BY THIS WEEKEND WITH ADDITIONAL CHANCES FOR RAIN
AND OR SNOW.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
3 PM UPDATE...STRONG LOW PRESSURE CURRENTLY MOVING THROUGH THE
HEART OF THE CWA...LOCATED OVER BROOME COUNTY AS OF THE MID
AFTERNOON. AREAS WEST OF I-81 ARE ALREADY CHANGING BACK TO SNOW AS
COLDER AIR MOVES IN ON THE WEST SIDE OF THE SYSTEM. THIS TREND
WILL CONTINUE AS THE LOW MOVES NORTHEAST THROUGH NORTHERN NEW
ENGLAND INTO QUEBEC OVER THE NEXT SEVERAL HOURS. THE SYRACUSE
AREA HAS ALREADY CHANGED BACK TO A BURST OF SNOW AND EXPECT
RAIN/SNOW LINE TO CONTINUE PUSHING S/E OVER THE NEXT SEVERAL
HOURS. GREATER BINGHAMTON AREA WILL CHANGE OVER BY AROUND 5 PM
WITH REMAINING AREAS S/E OF BROOME COUNTY WINDING DOWN AS SNOW
FLURRIES BY EARLY THIS EVENING. WINTER WEATHER ADVISORY REMAINS IN
EFFECT UNTIL 7 PM FOR N/W TIER OF COUNTIES INTO NORTHERN FINGER
LAKES UNTIL 7 PM WITH A GENERALLY 1 TO 3 INCHES OF SNOW. AREAS
JUST S/E OF THESE COUNTIES INCLUDING ELMIRA, BINGHAMTON WILL SEE A
BIT LESS BUT MAY STILL SEE SLICK ROADS AND TREACHEROUS TRAVEL AS
THE CHANGE OVER OCCURS AND TEMPS FALL BELOW FREEZING.

OTHER CONCERN WITH THIS EVENT HAS BEEN HYDRO AS THERE HAS BEEN
SHARP RISES ON SOME RIVERS DUE TO RAPID RUNOFF FROM 1 TO 2 INCH
TOTAL RAINFALL WITH THE SYSTEM IN ADDITION TO SOME ICE JAMS BEING
REPORTED. MAIN CONCERN WILL CONTINUE TO BE LOCALIZED SMALL STREAM
AND URBAN / POOR DRAINAGE FLOODING WITH THIS THREAT DIMINISHING
WEST TO EAST BY THIS EVENING AS TEMPS COOL AND PRECIP MOVES OUT.

FOR TONIGHT, LINGERING SNOW AND FLURRIES WITH THE SYSTEM WILL
QUICKLY WIND DOWN. OTHERWISE, OVERCAST SKIES PERSIST WITH MOISTURE
TRAPPED BELOW INVERSION WITH TEMPS DROPPING INTO THE 20S. WE KEEP
THE CHANCE FOR SOME LIGHT SNOW / FLURRIES GOING MAINLY OVER
CENTRAL NY DUE TO SOME ENHANCEMENT FROM THE LAKE BUT THIS WON'T
AMOUNT TO MUCH.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
WE'LL SEE ANOTHER PERIOD OF COLD BUT RELATIVELY SEASONAL
TEMPERATURES ON WEDNESDAY WITH THE POTENTIAL FOR LIGHT SNOW
SHOWERS AS WELL DUE TO A COLD FRONT AND ASSOCIATED UPPER LEVEL
DISTURBANCE MOVING THROUGH. ONLY LIGHT SNOWFALL AMTS ARE
EXPECTED...MAY SEE AROUND AN INCH OR SO ACROSS ONONDAGA...MADISON
AND ONEIDA COUNTIES. TEMPERATURES WILL WARM INTO THE 30S ON WED
AFTER MORNING LOWS IN THE 20S.

EXPECT SOME WEAK LAKE EFFECT WEDNESDAY NIGHT OVER CENTRAL NY BEFORE
HIGH PRESSURE MOVES IN THURSDAY WITH COLD BUT DRY CONDITIONS.
HIGHS WILL RANGE FROM THE UPPER TEENS NORTH TO AROUND 30 OVER THE
WYOMING VALLEY. FOLLOWING A VERY COLD NIGHT THURSDAY NIGHT UNDER
HIGH PRESSURE WARM AIR ADVECTION PUSHES IN FROM THE SW DURING THE
DAY FRIDAY WITH TEMPERATURES WARMING INTO MID TO UPPER 30S DURING
THE DAY. A WEAK CLIPPER SYSTEM WILL BEGIN TO PUSH IN FROM THE WEST
WITH A RAIN/SNOW MIX.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
EXTENDED PERIOD BEGINS WITH TEMPERATURES RUNNING 5-10 DEGREES
ABOVE NORMAL AS UPPER LEVEL FLOW IS NEARLY ZONAL. TOWARD THE END
OF THE PERIOD A WESTERN RIDGE/EASTERN TROF STARTS TO DEVELOP WITH
TEMPS COOLING BACK TO SEASONAL NORMALS.

NO BIG STORMS EXPECTED THROUGH THIS PERIOD ALTHOUGH AN ALBERTA
CLIPPER WILL PASS THROUGH FRIDAY NIGHT THROUGH SATURDAY WITH MIXED
RAIN/SNOW SHOWERS. A SFC COLD FRONT WILL DROP SOUTH OUT OF EASTERN
CANADA SUNDAY NIGHT AND MONDAY WITH MORE SCATTERED RAIN/SNOW
SHOWERS.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
AS LOW PRES LIFTS OFF TO THE NORTHEAST PRECIP WILL CHANGE BACK TO
SNOW ACROSS THE TERMINALS DURING THE MID AFTERNOON HOURS.
WIDESPREAD IFR/BELOW ALT MIN CONDITIONS DUE TO MODERATE RAIN/CIGS
WILL CONTINUE THROUGH MID AFTERNOON THEN CHANGE TO A BRIEF PERIOD
OF IFR/BELOW ALTN MIN CONDITIONS IN SNOW. THIS EVENING AND
OVERNIGHT JUST FLURRIES OVER THE REGION WITH MVFR CIGS. BY MID
MORNING WED MVFR SNOW SHOWERS ARE LIKELY ACROSS THE NYS TERMINALS
AS A COLD FRONT APPROACHES.

AT KAVP, MVFR RAIN WILL END AROUND 21Z THEN JUST MVFR CIGS
BECOMING VFR WED MORNING.

VARIABLE WINDS BECOMING NORTHWEST LATER THIS AFTERNOON AT 8-12
KNOTS AND BRIEFLY GUSTY WINDS. ON WED W/SW WINDS AROUND 10 KNOTS.

.OUTLOOK...

WED NIGHT...WEAK CLIPPER COULD CAUSE BRIEF RESTRICTIONS IN SCT
-SHSN.

THU-EARLY FRI...VFR.

LATE FRI-FRI NGT...WARM FRONT WITH MIXED PRECIPITATION AND
POSSIBLE RESTRICTIONS.

SATURDAY THROUGH SUNDAY...RESTRICTIONS POSSIBLE MAINLY KRME/KSYR
IN SNOW SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ009-
     015>018-022-023-025-036-037-044.

&&

SYNOPSIS...PCF
NEAR TERM...PCF
SHORT TERM...PCF
LONG TERM...RRM
AVIATION...RRM
Hazardous weather outlook, Feb 16, 3:01 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EST TUE FEB 16 2016

NYZ046-057-062-PAZ039-040-043-044-047-048-072-172015-
OTSEGO-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
301 PM EST TUE FEB 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDESPREAD 1 TO 2 INCHES OF RAINFALL THROUGH TODAY MAY CAUSE
LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ024-045-055-056-PAZ038-172015-
CHEMUNG-CHENANGO-TIOGA-BROOME-BRADFORD-
301 PM EST TUE FEB 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDESPREAD 1 TO 2 INCHES OF RAIN THROUGH THIS AFTERNOON IN A
SHORT PERIOD OF TIME MAY CAUSE LOCALIZED FLOODING ISSUES. IN
ADDITION, AS RAIN CHANGES BACK TO SNOW THROUGH THE LATE AFTERNOON
INTO EARLY THIS EVENING THIS MAY CAUSE SLICK ROADS AND HAZARDOUS
TRAVEL AS TEMPERATURES FALL BACK BELOW FREEZING. ANY SNOW
ACCUMULATION, HOWEVER, WILL BE LIMITED TO A COATING UP TO A COUPLE
INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-015>018-022-023-025-036-037-044-172015-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
301 PM EST TUE FEB 16 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Binghamton radar (KBGM), 64 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cayuga

When
February 16, 4:40 PM EST to 8:30 PM EST
Where
Cayuga County, 0.72 mi WSW of Locke to 0.98 mi W of Locke
Cause
Ice Jam
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
42.666, -76.433

An ice jam developed on the Owasco Inlet and Hemlock Creek between the villages of Locke and Moravia. Water was reported to be flowing across State Route 38. Several homes along State Route 38 near the creeks were impacted by flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621120.